Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at May 30, 2012, 5:39 PM CDT for Cloud County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2012, 5:39 PM CDT (22:39 UTC)
- Expired
- May 30, 2012, 6:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 93 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
691
WWUS83 KTOP 302239
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
539 PM CDT WED MAY 30 2012
KSZ008-020-302315-
CLOUD-REPUBLIC-
539 PM CDT WED MAY 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES...
THROUGH 615 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 35 MPH ACROSS PORTIONS OF SOUTHERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES. LOCAL LAW ENFORCEMENT REPORTED THESE
STORMS WERE PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE NORWAY...JAMESTOWN...CONCORDIA...AND
GLASCO.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3984 9794 3990 9787 3968 9737 3931 9778
3931 9793
TIME...MOT...LOC 2239Z 302DEG 27KT 3978 9784 3952 9816
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 30, 3:03 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 30, 3:03 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 303 PM CDT WED MAY 30 2012 .DISCUSSION... SHORT TERM - THROUGH THURSDAY... 19Z WATER VAPOR IMAGERY SHOWS A COMPACT SHORTWAVE DIVING SOUTHEAST INTO SD. ELEVATED STORMS HAVE PERSISTED ACROSS CENTRAL NEB DUE TO THIS WAVE. AT THE SFC...A WARM FRONT IS LIFTING NORTH THROUGH THE FORECAST AREA WITH DEEPER MOISTURE ADVECTING NORTH INTO CENTRAL AND WESTERN KS. AT 19Z THE WARM FRONT WAS NEAR OR JUST SOUTH OF THE KS RIVER. FOR TONIGHT...THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD AND MOVE SOUTHEAST ACROSS THE AREA. THE PAST SEVERAL RUNS OF THE HIGH RES HRRR HAVE SUGGESTED THAT AN ISOLATED STORM OR TWO MAY TRY TO DEVELOP ON THE WARM FRONT AROUND 4 PM...THEN A LINEAR CONVECTIVE SYSTEM MOVE ACROSS THIS EVENING. WITH THE WARM SECTOR MOVING INTO THE AREA...INSTABILITY HAS BEEN INCREASING. MID LEVEL LAPSE RATES ARE NEAR 8 C/KM WITH ML CAPE AS HIGH AS 2000 J/KG. SO THERE WOULD BE ENOUGH INSTABILITY FOR STORMS TO BECOME SEVERE. IF DISCRETE STORMS ARE ABLE TO DEVELOP THIS AFTERNOON ALONG THE WARM FRONT...THERE COULD BE A TORNADO THREAT INITIALLY. HOWEVER LOW LEVEL SHEER IS RATHER MARGINAL SO THIS WOULD WORK AGAINST TORNADOS. IF THE LINE OF STORMS IS ABLE TO FORM A STRONG COLD POOL...STRONG STRAIGHT LINE WINDS MAY BE MORE OF A CONCERN AFTER DARK IN EASTERN KS. SO WITH THE STRONG DYNAMICS FROM THE UPPER WAVE AND INCREASING MOISTURE FROM THE SOUTH...WILL INCREASE POPS FOR TONIGHT TO CATEGORICAL. EXPECT LOWS TO BE FAIRLY SIMILAR TO THE PREV FORECAST WITH AROUND 50 IN THE FAR NORTHWEST TO NEAR 60 IN THE FAR SOUTHEAST. BY THURSDAY...THINK THAT THE BULK OF CONVECTION WILL BE MOVING EAST OF THE AREA AS THE SHORTWAVE BEGINS TO CLOSE OFF OVER THE MID MS RIVER VALLEY. MODELS INDICATE THERE IS STILL SOME PV ANOMALIES MOVING AROUND THE BACK SIDE OF THE UPPER WAVE ALONG THE MO RIVER. ALTHOUGH MUCH IF NOT ALL OF THE INSTABILITY SHOULD BE SHIFTED TO THE EAST. SO THERE MAY BE SOME PRECIP LINGER ACROSS NORTHEAST KS DURING THE DAY. BUT WOULD EXPECT THAT TO BE MAINLY SHOWERS. THERE COULD BE SOME INSOLATION THURSDAY...ESPECIALLY ACROSS NORTH CENTRAL KS AND WITH THE MODELS TENDED TO BE A LITTLE COOL THE PAST COUPLE DAYS...HAVE BUMPED UP HIGHS TO THE UPPER 60S AND AROUND 70 IN NORTH CENTRAL AND EAST CENTRAL KS AND THE MID 60S NORTHEAST WHERE CLOUD COVER AND PRECIP CHANCES SHOULD BE HIGHER. WOLTERS MID TERM - THURSDAY NIGHT THROUGH SATURDAY... THERE ARE TWO PRIMARY WEATHER STORIES IN THE MID TERM. THE FIRST SURROUNDS A CHILLY START TO FRIDAY MORNING. A COOL AIRMASS WILL SETTLE OVERHEAD WHILE SURFACE HIGH PRESSURE DRIFTS ACROSS EASTERN KANSAS. EXPECT MOST CLOUD COVER TO HOLD OFF UNTIL AFTER SUNRISE SO THE COMBINATION OF LIGHT WINDS...CLEAR SKIES...AND A COOL AIRMASS SHOULD LEAD TO MORNING LOWS IN THE MIDDLE 40S. ANY UNCERTAINTY IN THIS COLD FORECAST WOULD REST WITH CLOUD COVER POTENTIAL AS ANY MID CLOUDS MOVING IN FROM THE WEST WOULD RESULT IN A SHARP JUMP IN LOW TEMPS UNDER THE CLOUDS. THE OTHER FOCUS DURING THE MID TERM IS ON RAIN CHANCES FRIDAY INTO FRIDAY NIGHT. A CLOSED UPPER TROUGH WILL REMAIN NEARLY STATIONARY OVER THE GREAT LAKES ON FRIDAY WHILE A SHORT WAVE TROUGH WILL PASS THROUGH NEBRASKA AND EASTERN KANSAS ON THE BACK SIDE OF THE MAIN SYSTEM. IT APPEARS THAT THERE WILL BE AN ENHANCED ZONE OF ISENTROPIC ASCENT ACROSS THE AREA ALONG A MID LEVEL FRONTAL BOUNDARY LOOSELY ASSOCIATED WITH THIS SHORT WAVE. THE ADDITION OF WEAK UPPER LEVEL ASCENT ASSOCIATED WITH THE WAVE AND A VERY WEAK SURFACE COLD FRONT SHOULD LEAD TO ISOLATED TO SCATTERED SHOWERS WITH A THUNDERSTORM OR TWO POSSIBLE. THE BEST PRECIP CHANCES APPEAR TO COME LATE FRIDAY AFTERNOON INTO EARLY SATURDAY MORNING...AND DO NOT EXPECT MUCH MORE THAN SCATTERED LIGHT TO MODERATE RAIN. A WARMING TREND WILL BEGIN FOR SATURDAY WITH SOME WARM AIR ADVECTION ALOFT AND PLENTY OF SUNSHINE BRINGING HIGHS INTO THE 80S. BARJENBRUCH LONG TERM - SUNDAY THROUGH WEDNESDAY... A LONG WAVE TROUGH AXIS WILL SET UP ACROSS THE EASTERN HALF OF THE CONUS WHILE LONG WAVE RIDGING GRADUALLY INCREASES ACROSS THE ROCKIES AND HIGH PLAINS. EXPECT THE LOCAL FORECAST AREA TO BE IN A BIT OF A PINCH POINT BETWEEN THE TROUGH AND RIDGE THROUGH THE FIRST PART OF THE EXTENDED PERIOD WITH EPISODES OF ENHANCED LIFT ACROSS THE AREA AS WARM ADVECTION ATTEMPTS TO SURGE NORTH OVER A WEAK STATIONARY FRONTAL BOUNDARY DRAPED ACROSS KANSAS. THUS...IT WILL BE A FAIRLY UNSETTLED PERIOD WITH OCCASIONAL CHANCES FOR THUNDERSTORMS BOTH DURING THE PEAK HEATING HOURS AS WELL AS SOME POTENTIAL FOR OVERNIGHT MCS ACTIVITY. THE BEST CHANCE FOR WIDESPREAD PRECIP APPEARS TO COME SUNDAY NIGHT AS A SHORT WAVE TROUGH MOVES OVER THE RIDGE AND ACROSS THE REGION. THE BEST CHANCE FOR DRY WEATHER APPEARS TO COME MONDAY THROUGH TUESDAY AS SLIGHTLY DRIER AIR MOVES IN...BUT THUNDERSTORM CHANCES COME BACK INTO THE FORECAST BY THE MIDDLE OF NEXT WEEK AS A TROUGH DEEPENS OVER THE ROCKIES AND MOISTURE PUSHES BACK NORTH INTO THE AREA. TEMPERATURES WILL BE WARM...LIKELY IN THE 90S AT TIMES...BUT WILL ALSO BE HIGHLY DEPENDENT UPON CLOUD COVER. ANY SUNNY DAYS IN THE LONG TERM WILL LIKELY RESULT IN HIGHS AT LEAST IN THE LOWER 90S WHILE LOW TEMPS MOST NIGHTS SHOULD BE IN THE UPPER 60S TO AROUND 70. BARJENBRUCH && .AVIATION... EXPECT VFR CONDITIONS THROUGH 02Z ALL SITES. DO EXPECT -TSRA TO AFFECT TERMINALS 02Z TO 04Z MHK AND 03Z TO 05Z TOP/FOE AS COLD FRONT MOVES SOUTHEAST ACROSS KANSAS. EXPECT WIND SHIFT AFT 08Z MHK AND 09Z TOP/FOE. MVFR CIGS POSSIBLE 02Z TO 09Z BECOMING VFR AFT 09Z. BYRNE && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 30, 4:07 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 407 PM CDT WED MAY 30 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-312115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 407 PM CDT WED MAY 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF NORTH CENTRAL...EAST CENTRAL AND NORTHEAST KANSAS THIS AFTERNOON INTO THE EVENING. SOME OF THE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG WIND GUSTS. STRONG TO SEVERE THUNDERSTORMS WILL MOVE FROM ACROSS THE AREA THIS AFTERNOON AND EVENING. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS UP TO 60 MPH ARE THE PRIMARY THREATS WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THUNDERSTORM CHANCES RETURN TO THE AREA SUNDAY INTO SUNDAY NIGHT...AND AGAIN FROM TUESDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 30, 4:57 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 7 N GLASCO 39.46N 97.84W
05/30/2012 E65 MPH CLOUD KS TRAINED SPOTTER
0453 PM HAIL 7 N GLASCO 39.46N 97.84W
05/30/2012 E1.00 INCH CLOUD KS TRAINED SPOTTER
&&
WOLTERSSpecial weather statement, May 30, 5:09 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT WED MAY 30 2012
KSZ008-302245-
REPUBLIC-
509 PM CDT WED MAY 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY...
THROUGH 545 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST AT
40 MPH ACROSS PORTIONS OF WESTERN REPUBLIC COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING
STRONG WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE REPUBLIC...SCANDIA...BELLEVILLE AND MUNDEN.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4000 9742 4000 9741 3971 9776 3984 9794
4000 9794 4001 9785
TIME...MOT...LOC 2209Z 302DEG 34KT 4004 9781 3992 9790Local storm report, May 30, 5:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL ADA 39.15N 97.89W
05/30/2012 E0.75 INCH OTTAWA KS EMERGENCY MNGR
&&
MRCSpecial weather statement, May 30, 5:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
539 PM CDT WED MAY 30 2012
KSZ008-020-302315-
CLOUD-REPUBLIC-
539 PM CDT WED MAY 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES...
THROUGH 615 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 35 MPH ACROSS PORTIONS OF SOUTHERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES. LOCAL LAW ENFORCEMENT REPORTED THESE
STORMS WERE PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE NORWAY...JAMESTOWN...CONCORDIA...AND
GLASCO.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3984 9794 3990 9787 3968 9737 3931 9778
3931 9793
TIME...MOT...LOC 2239Z 302DEG 27KT 3978 9784 3952 9816The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:46 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| May 29, 10:58 PM CDT | Special Weather Statement | TOP | Coffey | 32 min |
| May 29, 11:04 PM CDT | Special Weather Statement | TOP | Morris | 41 min |
| May 29, 11:26 PM CDT | Special Weather Statement | TOP | Morris | 34 min |
| May 29, 11:44 PM CDT | Special Weather Statement | TOP | Morris | 31 min |
| May 29, 11:55 PM CDT | Special Weather Statement | TOP | Franklin | 20 min |
| May 30, 12:02 AM CDT | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 28 min |
| May 30, 12:09 AM CDT | Special Weather Statement | TOP | Douglas | 36 min |
| May 30, 12:16 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage | 29 min |
| May 30, 12:33 AM CDT | Special Weather Statement | TOP | Osage | 42 min |
| May 30, 12:42 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 22 min |
| May 30, 12:52 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 23 min |
| May 30, 4:30 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 45 min |
| May 30, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 22 min |
| May 30, 5:09 PM CDT | Special Weather Statement | TOP | Republic | 36 min |
| May 30, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 48 min |
| May 30, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 34 min |
| May 30, 6:23 PM CDT | Special Weather Statement | TOP | Clay | 22 min |
| May 30, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 48 min |
| May 30, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 32 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.